Stability of jammed packings II: The transverse length scale

Schoenholz SS, Goodrich CP, Kogan O, Liu AJ, Nagel SR. 2013. Stability of jammed packings II: The transverse length scale. Soft Matter. 9(46), 11000.

Download
No fulltext has been uploaded. References only!

Journal Article | Published | English
Author
Schoenholz, Samuel S.; Goodrich, Carl PeterIST Austria ; Kogan, Oleg; Liu, Andrea J.; Nagel, Sidney R.
Abstract
As a function of packing fraction at zero temperature and applied stress, an amorphous packing of spheres exhibits a jamming transition where the system is sensitive to boundary conditions even in the thermodynamic limit. Upon further compression, the system should become insensitive to boundary conditions provided it is sufficiently large. Here we explore the linear response to a large class of boundary perturbations in 2 and 3 dimensions. We consider each finite packing with periodic-boundary conditions as the basis of an infinite square or cubic lattice and study properties of vibrational modes at arbitrary wave vector. We find that the stability of such modes can be understood in terms of a competition between plane waves and the anomalous vibrational modes associated with the jamming transition; infinitesimal boundary perturbations become irrelevant for systems that are larger than a length scale that characterizes the transverse excitations. This previously identified length diverges at the jamming transition.
Publishing Year
Date Published
2013-10-08
Journal Title
Soft Matter
Volume
9
Issue
46
Article Number
11000
IST-REx-ID

Cite this

Schoenholz SS, Goodrich CP, Kogan O, Liu AJ, Nagel SR. Stability of jammed packings II: The transverse length scale. Soft Matter. 2013;9(46). doi:10.1039/c3sm51096d
Schoenholz, S. S., Goodrich, C. P., Kogan, O., Liu, A. J., & Nagel, S. R. (2013). Stability of jammed packings II: The transverse length scale. Soft Matter. Royal Society of Chemistry. https://doi.org/10.1039/c3sm51096d
Schoenholz, Samuel S., Carl Peter Goodrich, Oleg Kogan, Andrea J. Liu, and Sidney R. Nagel. “Stability of Jammed Packings II: The Transverse Length Scale.” Soft Matter. Royal Society of Chemistry, 2013. https://doi.org/10.1039/c3sm51096d.
S. S. Schoenholz, C. P. Goodrich, O. Kogan, A. J. Liu, and S. R. Nagel, “Stability of jammed packings II: The transverse length scale,” Soft Matter, vol. 9, no. 46. Royal Society of Chemistry, 2013.
Schoenholz SS, Goodrich CP, Kogan O, Liu AJ, Nagel SR. 2013. Stability of jammed packings II: The transverse length scale. Soft Matter. 9(46), 11000.
Schoenholz, Samuel S., et al. “Stability of Jammed Packings II: The Transverse Length Scale.” Soft Matter, vol. 9, no. 46, 11000, Royal Society of Chemistry, 2013, doi:10.1039/c3sm51096d.

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar